Thunderstorm Wind, Umatilla
- When
- May 2, 1:35 PM PST to 1:36 PM PST
- Where
- Umatilla County, 1 mi ENE of Cayuse
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.685, -118.531
Minor tree damage reported.
High based thunderstorms produced strong outflow winds across the Columbia Basin and Blue Mountain Foothills. Most of the gusts were 45-50 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
High based thunderstorms produced strong outflow winds across the Columbia Basin and Blue Mountain Foothills. Most of the gusts were 45-50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 2, 12:21 PM PST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 121 PM PDT Sat May 2 2020 .SHORT TERM...Tonight through Monday night...Satellite and radar show cold front boundary moving across the PNW this afternoon, with some storms developing in the central OR mountains already. This first round of thunderstorms will develop off already present instability ahead of the cold front, and move from southeast to the northwest as the frontal boundary pushes across the forecast area. Some of these storms could become strong to possibly severe across portions of central/northeast OR and southeast WA, with gusty winds and hail possible. Patchy blowing dust is also possible in the Columbia Basin from outflows from these initial storms. Through the rest of the afternoon and evening, the frontal boundary passage will also serve to initiate more thunderstorms. Behind the frontal boundary, westerly breezy winds will develop, persisting into the night in low elevation areas. Tonight, region will come under a westerly flow as axis of upper level trough and cold front exit the region to the northeast. This will flow regime and an embedded upper level shortwave in the flow will keep light showers going mainly in the mountains through tomorrow evening, with lower elevations staying fairly dry. Ridging will begin to take place over the PNW Sunday night, strengthening through Monday morning with the region looking fairly dry through Monday. Lawhorn/82 .LONG TERM...Tuesday through Saturday. Tuesday will see increasing southwest flow ahead of another trough of low pressure to move through mainly Wednesday with showers across the area and some isolated thunderstorms possible over the Blue Mountains. Thursday should see northwest flow as a backdoor cold front drops south over Washington with little to no precipitation. Much warmer temperatures about, 15 to 20 degrees above normal will be seen Friday and Saturday as a large ridge of high pressure builds over the West. 93 && .AVIATION...00Z Tafs. Patchy MVFR ceilings and vsby possible at RDM/BDN/PDT/ALW/PSC through 04z as a cold front continues to push east with widespread showers and isolated thunderstorms from central Oregon through the Blue Mountains and southern portions of the Lower Columbia Basin. Some storms could have very gusty winds and overall winds will be shifting west/northwest and increase 15-20kts as front moves through. Shower activity will shift east by 04z and winds will remain 10-20 kts overnight decreasing to 10 to 15 mph on Sunday. 93 && .PRELIMINARY POINT TEMPS/POPS... PDT 41 63 39 71 / 70 10 0 0 ALW 41 64 39 71 / 80 10 0 0 PSC 45 68 41 73 / 50 0 0 0 YKM 37 64 34 70 / 20 10 10 10 HRI 43 66 39 74 / 50 0 0 0 ELN 36 59 33 66 / 30 20 10 10 RDM 30 58 30 70 / 20 0 10 0 LGD 37 56 35 66 / 90 20 10 0 GCD 34 57 34 67 / 90 10 10 0 DLS 43 63 41 70 / 30 10 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 82/93/93
Special Weather Statement
National Weather Service Pendleton OR
114 PM PDT Sat May 2 2020
ORZ044-503-507-508-022045-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Foothills of the Southern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
114 PM PDT Sat May 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORROW AND WEST
CENTRAL UMATILLA COUNTIES UNTIL 145 PM PDT...
At 113 PM PDT, Doppler radar was tracking a strong thunderstorm over
Heppner, moving northeast at 40 mph.
Winds in excess of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Heppner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4524 11959 4540 11972 4569 11927 4557 11911
4540 11900
TIME...MOT...LOC 2013Z 236DEG 34KT 4536 11958
AustinSpecial Weather Statement National Weather Service Pendleton OR 126 PM PDT Sat May 2 2020 ORZ505-508-510-022100- Foothills of the Southern Blue Mountains of Oregon OR- North Central Oregon OR-John Day Basin OR- 126 PM PDT Sat May 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER... SOUTHWESTERN GILLIAM...SOUTH CENTRAL SHERMAN AND SOUTHEASTERN WASCO COUNTIES UNTIL 200 PM PDT... At 125 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Clarno, or 15 miles west of Fossil, moving northeast at 40 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Condon and Antelope. LAT...LON 4484 12056 4491 12076 4540 12041 4530 12011 TIME...MOT...LOC 2025Z 211DEG 35KT 4506 12052 BL/MA
Special Weather Statement
National Weather Service Pendleton OR
207 PM PDT Sat May 2 2020
ORZ502-507-022130-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
207 PM PDT Sat May 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA COUNTY UNTIL 230
PM PDT...
At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rieth, or 9 miles south of Pendleton, moving northeast
at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pendleton, Athena, Weston, Adams, Thorn Hollow, Cayuse, Umatilla
Reservation, Mission, Gibbon and Rieth.
LAT...LON 4548 11865 4548 11867 4546 11870 4540 11890
4557 11903 4569 11882 4589 11839 4561 11820
TIME...MOT...LOC 2106Z 236DEG 49KT 4553 11884
AustinSpecial Weather Statement
National Weather Service Pendleton OR
230 PM PDT Sat May 2 2020
ORZ502-507-022215-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
230 PM PDT Sat May 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UMATILLA COUNTY
UNTIL 315 PM PDT...
At 229 PM PDT, Doppler radar was tracking a strong thunderstorm over
Pendleton, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm. These
winds may cause areas of blowing dust near freshly plowed fields.
Locations impacted include...
Walla Walla, Pendleton, Milton-Freewater, Athena, Weston, Adams,
Helix, Thorn Hollow, Umapine, Cayuse, Rieth, northern Umatilla
Reservation, Mission and Gibbon.
LAT...LON 4561 11850 4553 11879 4570 11899 4572 11897
4601 11867 4600 11853 4597 11838 4573 11824
TIME...MOT...LOC 2129Z 223DEG 28KT 4569 11878
AustinSpecial Weather Statement
National Weather Service Pendleton OR
232 PM PDT Sat May 2 2020
ORZ041-510-WAZ024-520-521-022200-
East Columbia River Gorge OR-North Central Oregon OR-
Eastern Columbia River Gorge of Washington WA-Simcoe Highlands WA-
East Slopes of the Washington Cascades WA-
232 PM PDT Sat May 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASCO AND WESTERN
KLICKITAT COUNTIES UNTIL 300 PM PDT...
At 230 PM PDT, Doppler radar was tracking an area of strong
thunderstorms near The Dalles. The individual storms are moving
north at 30 mph while the line of thunderstorms is moving east at
about 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
The Dalles, Goldendale, Klickitat, Mosier, Lyle, Chenoweth, Snowden,
Wishram, Glenwood, Blockhouse, Centerville, Celilo, Dallesport,
Rowena and Appleton.
LAT...LON 4603 12133 4601 12074 4546 12096 4553 12141
4557 12144 4563 12145
TIME...MOT...LOC 2130Z 195DEG 44KT 4561 12132
BL/MLThe Pendleton radar (KPDT), 25 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
Minor tree damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2020Every state in 2020This day in weather historyWarnings in Oregon, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880269.